Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Salt Lake City, UT

May 20, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 20, 2023, 3:41 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2023, 3:41 PM MDT (21:41 UTC)
Expired
May 20, 2023, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:30 PM MDTFLASH FLOOD16 W Big Water, UTAT 3AM THE PARIA RIVER GUAGE AT LEES FERRY SHOWED A SHARP RISE OVER 150 CFS. WITH LITTLE RAINFALL ELSEWHERE IN THE PARIA RIVER BASIN, THIS VOLUME OF WATER WOULD HAVE ORGINATED FROM THE HEAVY RAINFALL IN THE BUCKSKIN PASS AND WIRE PASS AREAS. TIME ESTIMATED BAS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WGUS55 KSLC 202141
FFWSLC
UTC025-210045-
/O.NEW.KSLC.FF.W.0007.230520T2141Z-230521T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
341 PM MDT Sat May 20 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Kane County in southern Utah...

* Until 645 PM MDT.

* At 341 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.3 and 0.5 inches of 
  rain have fallen. The expected rainfall rate is 0.5 to 2 inches in 
  1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
   Buckskin Gulch, Wire Pass, The Wave and the Lower Paria River

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11205 3704 11205 3707 11202 3708 11197
      3709 11189 3708 11188 3703 11185 3700 11185
      3700 11200 3700 11203

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-2 INCHES IN 1 HOUR

$$

ND
2 follow-up statements
078 
WGUS75 KSLC 202317
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
517 PM MDT Sat May 20 2023

UTC025-210045-
/O.CON.KSLC.FF.W.0007.000000T0000Z-230521T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
517 PM MDT Sat May 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR SOUTHERN KANE COUNTY...

At 517 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
 Buckskin Gulch, Wire Pass, The Wave and the Lower Paria River

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11205 3704 11205 3707 11202 3708 11197
      3709 11189 3708 11188 3703 11185 3700 11185
      3700 11200 3700 11203

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ND
792 
WGUS75 KSLC 210037
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
637 PM MDT Sat May 20 2023

UTC025-210047-
/O.EXP.KSLC.FF.W.0007.000000T0000Z-230521T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
637 PM MDT Sat May 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR 
SOUTHERN KANE COUNTY...

The heavy rain has ended. Flash Flooding is unlikely to pose a 
threat.

LAT...LON 3700 11205 3704 11205 3707 11202 3708 11197
      3709 11189 3708 11188 3703 11185 3700 11185
      3700 11200 3700 11203

$$

ND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 20, 4:14 AM MDT, 11 hours 27 minutes earlier.

Area forecast discussion, May 20, 4:14 AM MDT, 11 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
414 AM MDT Sat May 20 2023

.SYNOPSIS...Above normal temperatures will continue across the
region through the next seven days. Moisture remains in place and
will continue to lead to the development of showers and
thunderstorms each day, especially over the high terrain and
adjacent valleys.

&&

.SHORT TERM (Through 12Z/6AM Monday)...Model consensus depicts
the presence of a seasonably strong high pressure ridge situated
across the Great Basin today, with the ridge expected to undergo
slight weakening on Sunday. The ridge will promote temperatures
5F to 15F above seasonable normals, with the highest temperature
departures across northern Utah and SW Wyoming.

Anomalously high moisture resides across southern Utah, and is
forecast to be in place through the weekend. While forecast PWATs
have decreased slightly compared to model runs initialized 24
hours ago, PWATs are forecast to remain around 2x normal for this
time of year today, and near 2x normal on Sunday. As has been the
case for several days, daytime heating will promote the
development of showers/storms late morning and early afternoon,
with convective initiation initially confined to high terrain
areas. As storms mature, northerly 700-500mb steering flow will
promote southward propagation, except where cold pools collide.
Main threats with showers and thunderstorms today will be locally
heavy rain and gusty outflow winds. HREF QPF recurrence exceedance
probabilities are in the 35-55% range for 5-year exceedance, and
25-35% for 10-year exceedance across SE Utah today. HREF
neighborhood probabilities for exceeding 1" of QPF in a 3-hr
period is in the 30-50% range across SE Utah between 3PM and 6PM
today, with a 50% chance for exceeding 0.50" of QPF within 25
miles of a point in this area. This translates to the fact that
mature showers and/or thunderstorm with sufficient residence time
over vulnerable areas such as normally dry washes, slickrock
and/or slot canyons will be capable of producing local flash
flooding (especially over north-south oriented drainages), owing
to the anomalous supply of moisture and slow storm motions. One
mitigating factor is that given the presence of a weakly sheared
environment, convective maintenance will be a struggle, except
where cold pools and updrafts merge. Either way, for those
planning to recreate this weekend, have a way to receive the
latest forecasts and warnings and have a plan in place to mitigate
the risks posed from flash flooding.

Regarding gusty outflow winds, forecast soundings also show the
presence of a dry layer near/around 500mb, and should updrafts
exceed this altitude, dry air entrainment into the
updraft/downdraft interface would be supportive of locally strong
thunderstorm outflow gusts, especially along/near the AZ border.

Stronger showers/thunderstorms will diminish during the evening
hours as any available instability/buoyancy is chewed up, leaving
isolated lighter shower potential across southern Utah through
the night. A very similar setup is forecast to be in place on
Sunday, with shower/thunderstorm trends that can be similarly
characterized when compared to Saturday. One difference is that
the axis of highest moisture content is forecast to be shifted
slightly west, and centered from south-central Utah across SW
Utah. As such, a similar flash flood threat exists on Sunday. Mid-
level dry air is forecast to be slightly more moist, therefore slightly
limiting the gusty outflow wind threat. Ensemble max thunderstorm
wind gusts (with a 10% chance of occurrence) today are in the
50-60 mph range, and in the 40-50 mph range on Sunday.

Latest available smoke modeling indicates the continued presence
of vertically integrated smoke from central Utah northward, with
concentrations steadily increasing from south to north. It does
appear that some slight improvement is in store for Sunday thanks
to changing mid/upper level flow across the PacNW and western
Canada (the source region for smoke). Increasing SW/W flow across
our region on Monday will further promote the mixing/advecting out
of smoke.

.LONG TERM (After 12Z/6AM Monday)...Ensembles are in good agreement
on a ridge tracking east of Utah with a closed low building into the
PacNW Monday.

This storm system will bring better synoptic forcing, with more
coverage of showers and thunderstorms for several days. There are
differences on how the closed low slides inland, with scenarios that
would bring higher or lower chances for precipitation into southwest
Wyoming and Utah. The scenario with most GEFS members is with the
trough digging southward near the Pacific coast with enhanced
southwest flow and scattered showers and thunderstorms Tuesday and
Wednesday. The trough axis would track into Utah later in the week
with more chances for rain. Most EPS and CMCE members have the
closed low grazing Utah with another low breaking off to the
southwest. This would bring less forcing with lower precipitation
chances. Ensemble members with the low setting up to the southwest
have a lot of disagreement in its track. With all ensemble members,
this scenario is slightly more likely.

Temperatures will be around 5-10F warmer than normal through the
week. Isolated to scattered showers and thunderstorms are expected
with any track of the low, especially near terrain. Better
precipitation chances would be expected with the low tracking
closer to Utah.

&&

.AVIATION...KSLC...Light southeast winds will last through around
19Z, with a transition to follow from the northwest. Mostly clear
skies will last through the day, with wildfire smoke bringing hazy
conditions.

.REST OF UTAH AND SOUTHWEST WYOMING...Light winds with mostly clear
conditions will last through the day. Wildfire smoke will bring hazy
conditions to southwest Wyoming and northern Utah. Less haze is
expected in southern Utah. Scattered showers and thunderstorms from
19-03Z throughout southern Utah will bring the chance for gusty,
erratic outflow winds.

&&

.FIRE WEATHER...Unsettled and increasingly warm weather under weak
high pressure in place over the region will continue through the
weekend into early next week. Periodic moisture transport will
keep shower and thunderstorm chances around each afternoon through
evening, though with little upper-level support these will be
generally limited to areas along and adjacent to high terrain,
especially through the weekend. Areas south of I-70 can expect
these storms to come with the potential of locally heavy rainfall,
while further north the drier low levels will increase the
chances of strong gusty winds in the vicinity of these showers and
thunderstorms. By Monday, more widespread precipitation coverage
is expected as an area of low pressure approaches from the
northwest, increasing the chances of wetting rain statewide, with
a very similar pattern persisting into Tuesday. From midweek into
late week, shower and thunderstorm chances shift to northern Utah
while southern Utah dries out. Periodic gusty winds will be in
place through much of the week as well as a persistent area of low
pressure remains to our west.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Thursday afternoon for UTZ107.

WY...None.
&&

ADeSmet/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 20, 11:44 AM MDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1144 AM MDT Sat May 20 2023

WYZ021-211800-
Southwest Wyoming-
Including the cities of Evanston and Lyman
1144 AM MDT Sat May 20 2023

...Smoke will linger across the area today...

Areas of smoke from Canadian wildfires will remain in place
across southwestern Wyoming, reducing visibility down to around
three miles at times. Smoke will likely be visible in the area
through Monday, before a stronger southwest wind develops.

If you are outdoors, please be extra cautious and avoid prolonged
exposure to smoke.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Special weather statement, May 20, 12:08 PM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1208 PM MDT Sat May 20 2023

UTZ125>127-201845-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1208 PM MDT Sat May 20 2023

...A strong thunderstorm will impact portions of southwestern
Garfield County through 1245 PM MDT...

At 1207 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Red Canyon, or 27 miles south of Junction. This
storm was nearly stationary.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bryce Canyon National Park and Rubys Inn.

This includes Utah Route 12 between mile markers 10 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3796 11218 3783 11202 3766 11215 3785 11239
TIME...MOT...LOC 1807Z 043DEG 3KT 3785 11217

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<40 MPH

ND
Special weather statement, May 20, 1:49 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
149 PM MDT Sat May 20 2023

UTZ128-202015-
South Central Utah UT-
149 PM MDT Sat May 20 2023

...A strong thunderstorm will impact portions of southeastern
Washington and southwestern Kane Counties through 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Colorado City. This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hildale and Coral Pink Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3707 11304 3716 11283 3704 11270 3699 11273
      3700 11295 3700 11296
TIME...MOT...LOC 1949Z 050DEG 3KT 3706 11281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:51 PM MDTRiver Flood AdvisorySLCBox Elder23 days
May 20, 12:08 PM MDTSpecial Weather StatementSLC37 min
May 20, 1:49 PM MDTSpecial Weather StatementSLC26 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.